Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 32, NWS Flagstaff, AZ

October 19, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Oct 19, 2017, 3:22 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Oct 20, 2017, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2017, 3:22 PM MST (22:22 UTC)
In effect from
Oct 20, 2017, 11:00 AM MST
Expired
Oct 20, 2017, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS75 KFGZ 192222
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
322 PM MST Thu Oct 19 2017

AZZ004>007-009>017-039-040-201230-
/O.NEW.KFGZ.WI.Y.0032.171020T1800Z-171021T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
322 PM MST Thu Oct 19 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST FRIDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MST Friday. 

* TIMING...Friday - late morning through early evening.

* WINDS...Southwest 25 to 30 MPH gusting to 45 MPH.

* IMPACTS...Driving can become difficult for high profile
  vehicles. There is potential for localized blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
014 
WWUS75 KFGZ 200951
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
251 AM MST Fri Oct 20 2017

AZZ004>007-009>017-039-040-210200-
/O.CON.KFGZ.WI.Y.0032.171020T1800Z-171021T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
251 AM MST Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* TIMING...late this morning through early evening.

* WINDS...Southwest 25 to 30 mph gusting to 45 mph.

* IMPACTS...Driving can become difficult for high profile 
  vehicles. There is potential for localized blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
709 
WWUS75 KFGZ 202121
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
221 PM MST Fri Oct 20 2017

AZZ004>007-009>017-039-040-210200-
/O.CON.KFGZ.WI.Y.0032.000000T0000Z-171021T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
221 PM MST Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...this afternoon through early evening.

* WINDS...Southwest 25 to 30 MPH gusting to 45 MPH.

* IMPACTS...Driving can become difficult for high profile 
  vehicles. There is potential for localized blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
244 
WWUS75 KFGZ 210207
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
707 PM MST Fri Oct 20 2017

AZZ004>007-009>017-039-040-210315-
/O.EXP.KFGZ.WI.Y.0032.000000T0000Z-171021T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
707 PM MST Fri Oct 20 2017

...WIND ADVISORY HAS EXPIRED...

Winds are expected to continue weakening through the evening and
night. Wind Advisory level winds are no longer anticipated. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 19, 9:57 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Oct 19, 9:57 AM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
957 AM MST Thu Oct 19 2017

.SYNOPSIS...Expect scattered showers through this evening as an
area of low pressure moves through the region today. Drier and
windy conditions develop Friday, ahead of a strong cold front set
to drop temperatures 10-15 degrees by Saturday. Warmer and dry
conditions will return again by early next week.

&&

.UPDATE...Scattered light showers with isolated thunder continue
to develop this morning as weak low pressure over southern Nevada
is entering northwestern Arizona. This low will generally move
east through the day with shower activity favoring the eastern
half of the state - from Page to Flagstaff to Payson east. The
morning sounding shows enough instability to support a few
thunderstorms. Precipitation amounts are expected to remain less
than a tenth of an inch. We have updated the chance for
showers/thunderstorms today based on current radar trends.

&&

.PREV DISCUSSION /435 AM MST/...An upper low north of KLAS will
move through southern Utah today, losing some amplitude as it
does. Enough cool air and moisture exist in the mid-levels for
isolated showers this morning. These showers will continue through
the day, especially north and east of Flagstaff.

Drier air will move into the region behind this low and ahead of a
strong trough due to move through the Great Basin Friday and
Friday night. This system will bring a significant cold front to
the area, with 10-15 degrees of cooling by Saturday, compared to
today. In addition, southwest winds ahead of the front will flirt
with Wind Advisory levels, but most areas should stay just under.

A major ridge builds off the west coast and into the western Great
Basin later in the weekend and into next week. This will bring
very dry conditons, lighter winds, and a return to well above
normal temperatures.

&&

.AVIATION...For the 18Z package...Expect VFR conditions for the next
24 hrs. Widely scattered showers and thunderstorms will continue
through 00Z, with the precip threat confined to the AZ/NM border
area after 00Z-04Z. S-SW wind 10-15 kts gusts to 25 knot through
02Z, then winds decreasing to 5-10 kt. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A weak disturbance will bring increasing clouds
and a chance of rain showers through tonight. A few thunderstorms
are possible this afternoon. Wetting rain is unlikely for most
locations. Southwest winds will increase today even more on Friday
as a cold front moves through the Great Basin.

Saturday through Monday...Drier and cooler air arrives Saturday,
with winds switching to a north to northeast direction. Several days
of well above normal temperatures and very dry surface conditions
starts Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT/Peterson
AVIATION...JJ
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.